Common Medications Sometimes Manifest as Dementia Among Seniors

Health experts are warning that common medications can sometimes masquerade as dementia among senior patients. Basically, these drugs have side effects that might resemble age-related dementia, which then leads to misdiagnosis and prognosis.  That, of course, can be dangerous, particularly in elderly patients who are already sensitive to drugs and, likely, taking a complicated mix of medications.

Current estimates suggest that approximately 1 in 4 older adults, in the United States, take anticholinergic drugs. This is a broad class of powerful pharmaceuticals that treat a variety of conditions including allergies, insomnia, diarrhea, dizziness, asthma, Parkinson’s disease, motion sickness, leaky bladder, chronic obstructive pulmonary disease, and several psychiatric disorders. 

Essentially, they all work by blocking chemicals in the brain that can trigger problematic symptoms. That chemical is acetylcholine, which is an important messenger within the parasympathetic nervous system. It triggers dilation of the blood vessels and helps to regulate muscle contractions, bodily secretions, heart rate, and many other vital organ function.  

In the brain, however, acetylcholine plays a vital role in concentration, attention, and the formation and consolidation of memories. 

While these drugs are common among the more aged population, older adults are also more vulnerable to the negative responses attributed to these medications.  As a matter of fact, the American Geriatrics Society Beers Criteria have been featuring anticholinergics on its list of potentially inappropriate medications for seniors since 2012. 

Not all anticholinergic drugs are the same, of course. Some exhibit far stronger properties than others.  Those with the strongest effects tend to be prescribed as antidepressants (imipramine), antihistamines (hydroxyzine), antipsychotics (clozapine), antispasmodics (dicyclomine), drugs for urinary incontinence (tolterodine). 

But on top of these strong prescription medications, several over-the-counter drugs also exhibit anticholinergic properties. Of course this also includes antihistamines like diphenhydramine (aka Benadryl and the active ingredient in many sleep aids).

The most common side effects attributed to these anticholinergic drugs include agitation, blurred vision, constipation, confusion, disorientation, dizziness, dry mouth, difficulty urinating, delirium, sudden and acute change in consciousness.  Unfortunately, these side effects are similar to age-related illness and, as such, doctors sometimes attribute these conditions to aging than to the effects of taking these drugs. 

Reply